Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 23, 2007, 4:50 PM CDT for Hancock County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2007, 4:50 PM CDT (21:50 UTC)
- Expired
- May 23, 2007, 5:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hancock County, IA
The radar
The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:07 PM CDT | HAIL 0.75 | 5 E Britt, IA | OCCURRED IN DUNCAN. |
| May 23, 5:10 PM CDT | TSTM WND DMG | 4 Sw Britt, IA | POWER POLE SNAPPED AT THE INTERSECTION OF 210TH AND OAK AVE. |
| May 23, 5:25 PM CDT | TSTM WND DMG | Garner, IA | STRONG WINDS CAUSED 2 FOOT IN DIAMETER TREE TO FALL WITH NUMEROUS UP TO 10 INCH TREE BRANCHES BROKEN ... PEA SIZE HAIL AND HEAVY RAIN ACCOMPANIED STRONG WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 232150
SVRDMX
IAC081-232215-
/O.NEW.KDMX.SV.W.0114.070523T2150Z-070523T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
450 PM CDT WED MAY 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 515 PM CDT
* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 11 MILES SOUTH OF BRITT...OR ABOUT 32 MILES
SOUTHWEST OF MASON CITY...AND MOVING NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRITT AND GARNER BY 505 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4325 9384 4325 9351 4325 9350 4320 9351
4292 9351 4291 9354 4291 9392
$$1 follow-up statement
000
WWUS53 KDMX 232204
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT WED MAY 23 2007
IAC081-232215-
/O.CON.KDMX.SV.W.0114.000000T0000Z-070523T2215Z/
HANCOCK IA-
504 PM CDT WED MAY 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN HANCOCK COUNTY...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GARNER...OR ABOUT 26
MILES WEST OF MASON CITY...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GARNER BY 510 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR WESTERN IOWA.
LAT...LON 4325 9384 4325 9351 4316 9352 4311 9350
4311 9352 4310 9350 4306 9350 4306 9352
4303 9350 4304 9389
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:31 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 23, 3:31 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT WED MAY 23 2007 .SHORT TERM /TONIGHT/... SFC COLD FRONT CURRENTLY STRETCHING FROM CENTRAL MN THROUGH NW IA AND INTO SE NEB WILL MOVE VERY LITTLE THIS EVENING WHILE IT WAITS FOR SFC CYCLOGENESIS FARTHER SOUTHWEST OVER THE CENTRAL PLAINS IN RESPONSE TO SHORTWAVE TROUGH MOVING NORTHEAST OUT OF THE SRN ROCKIES. ATMOSPHERE IN ADVANCE OF FRONT HAS BECOME MODERATELY UNSTABLE WITH MUCAPES OF 1500 TO 2000 J/KG AND EFFECTIVE BULK SHEAR OF 25 TO 40 KT. SVR TSTM WATCH IN EFFECT UNTIL 9 PM FOR NWRN TWO THIRDS OF THE AREA. LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. OTHER CONCERN IS FOR EXCESSIVE RAINFALL. TRAINING STORMS ALONG STALLED FRONTAL BOUNDARY WITH VERY GOOD MOISTURE TRANSPORT/CONVERGENCE IN AIRMASS WITH PWAT VALUES IN EXCESS OF 1.5 INCHES SUPPORTS THREAT FOR HEAVY RAIN. FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST HALF OF THE AREA FOR TONIGHT THROUGH MUCH OF THURSDAY. .LONG TERM /THURSDAY-WEDNESDAY/... SFC FRONT SLOWLY MOVES EAST THROUGH CENTRAL IOWA ON THURSDAY WHILE SFC LOW PROPOGATES NORTHEAST ALONG THE FRONT. THIS WILL ENHANCE LOW LEVEL CONVERGENCE OF MOIST AIRMASS. MODERATE TO STRONG MID LVL QG FORCING...VORTICITY ADVECTION AND UPR LVL DIVERGENCE WILL ALSO SUSTAIN SYNOPTIC SCALE LIFT...ESPECIALLY DURING THE MORNING. MAX OF THESE PARAMETERS SHIFTS NORTHEAST BY AFTN...BUT STILL PLENTY OF JUICE TO KEEP SHOWERS AND THUNDERSTORMS RUMBLING ACROSS THE EAST IN THE AFTN. SLOW MOVING FRONT WITH MID LVL FLOW PARALLEL TO FRONT AND HIGH PWAT VALUES IN EXCESS OF 1.5 INCHES MEANS TRAINING THUNDERSTORMS AND HEAVY RAIN LIKELY. LARGE AREA OF STRATIFORM RAIN AND EMBEDDED ELEVATED THUNDERSTORMS WILL LIKELY OCCUR BEHIND THE PASSAGE OF FRONT. THREAT FOR EXCESSIVE RAINFALL APPEARS TO BE MAINLY ACROSS THE NORTHWEST HALF OF THE FCST AREA...WITH A GENERAL 2 TO 3 INCHES BY THURSDAY AFTN. PREFER THE SLOWER NAM SOLUTION WHICH IS MORE IN LINE WITH ENSEMBLE FCSTS...SO WILL LINGER A SMALL CHANCE OF SHOWERS IN THE SOUTHEAST THURSDAY EVENING. SVR WX POTENTIAL ON THURSDAY IS LIKELY GOING TO BE HELD IN CHECK BY THE INABILITY TO DESTABILIZE. BEST CHANCES OF SVR STORMS WILL BE IN THE FAR EAST FCST AREA DURING THE AFTN...AHEAD OF FRONT. FRONT MOVES SOUTH OF AREA AND HIGH PRESSURE BUILDS IN FOR A PLEASANT AND SEASONAL DAY FRIDAY. MODELS IN FAIRLY GOOD AGREEMENT WITH NEXT SFC LOW DEVELOPING IN ERN WY FRI AND PULLING NORTHEAST INTO MN ON SAT. GFS A LITTLE MORE AGRESSIVE WITH BRINGING RAIN CHANCES BACK INTO SRN/WRN AREAS FRIDAY NIGHT. WILL WAIT TO INTRODUCE POPS UNTIL AFTER MIDNIGHT AS SECONDARY WARM FRONT MOVES INTO SRN IA. STRONGEST DYNAMICS REMAIN NORTH OF IA DURING THE DAY SAT...BUT STILL DECENT PLUME OF MOISTURE AHEAD OF FRONT WILL BE LIFTED. NOT A LOT OF INSTABILITY ONCE AGAIN...BUT SHEAR IS PRETTY GOOD. THUNDERSTORMS CERTAINLY LIKELY...BUT DOES NOT LOOK LIKE A MAJOR SEVERE WX EVENT. WILL HAVE ANOTHER NICE DAY SUNDAY BEFORE MORE UNSETTLED WEATHER RETURNS EARLY NEXT WEEK. A BAGGY ZONAL FLOW SETS UP ACROSS NRN CONUS WITH RIPPLES GENERATED BY SHORTWAVES PASSING THROUGH. A FRONTAL BOUNDARY SETS UP ACROSS IA BY MONDAY WHICH WILL BE A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY...AND POSSIBLY INTO WEDNESDAY. THIS TYPE OF PATTERN FAVORS CONVECTIVE SYSTEMS WITH SEVERE WX POTENTIAL AND HEAVY RAIN. ITS TOO EARLY TO TRY AND GET FANCY WITH DETAILS. && .AVIATION... FRONT WL STALL ACRS WESTERN AND CENTRAL IOWA TONIGHT AHEAD OF STRENGHTENING SFC FLOW MOVING NORTHEAST THROUGH THE PLAINS. CIGS WL RMN MVFR NR THE FRONT WITH NUMEROUS SHOWERS AND THUNDERSTORMS. VSBYS WILL ALSO BE RESTRICTED TO MVFR WITH ISOLD IFR NEAR THUNDERSTORMS. SFC WNDS WL RMN STG FM THE SOUTH ON THE EAST SIDE OF THE FRONT WITH LIGHTER N WNDS ON THE BACKSIDE. STG LOW LEVEL JET AT 2-4KFT WL INCREASE OVERNIGHT ACRS S CNTRL INTO CNTRL IA AT NEARLY 50KTS FROM THE SOUTH. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-GREENE-GUTHRIE-HAMILTON- HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-TAYLOR-WEBSTER- WINNEBAGO-WORTH-WRIGHT. && MOYER/COGIL
Hazardous weather outlook, May 23, 4:24 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CDT WED MAY 23 2007 IAZ004>007-015>017-023>025-033>036-044>047-057>059-070-071-081- 092-242130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-ADAMS- TAYLOR- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THUNDERSTORMS MOVING OVER THE SAME AREAS TONIGHT WILL RESULT IN THE THREAT FOR EXCESSIVE RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS AND HEAVY RAIN WILL CONTINUE THURSDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE IS A CHANCE OF THUNDERSTORMS LATE FRIDAY NIGHT THEN LIKELY ON SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. IAZ026>028-037>039-048>050-060>062-072>075-082>086-093>097-242130- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION- CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 424 PM CDT WED MAY 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH LATE FRIDAY NIGHT AND THUNDERSTORMS ARE LIKELY SATURDAY WITH SOME POTENTIAL FOR SEVERE WEATHER ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THE POTENTIAL FOR SEVERE WEATHER IS NOT DISCERNIBLE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS LIKELY THIS EVENING...AND MAY BE NEEDED AGAIN SATURDAY. MOYER
In the hours before
Local storm report, May 23, 3:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 5 SSE ATLANTIC 41.33N 95.00W
05/23/2007 E1.25 INCH CASS IA TRAINED SPOTTER
&&
KJLocal storm report, May 23, 4:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 PM CDT WED MAY 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL GLIDDEN 42.06N 94.73W
05/23/2007 E1.00 INCH CARROLL IA LAW ENFORCEMENT
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:04 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| May 23, 1:55 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 18 min |
| May 23, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 52 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 36 min |
| May 23, 3:44 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Audubon, Boone, Calhoun, Carroll and 19 more | 19 hr |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 45 min |
| May 23, 4:10 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 35 min |
| May 23, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas | 51 min |
| May 23, 5:02 PM CDT | Flash Flood Warning | DMX | Carroll | 6 hr |
| May 23, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 45 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.